[Skip to Navigation]
Article
December 1979

Myoclonus With Electrocerebral Silence in a Patient Receiving Penicillin

Author Affiliations

From the Department of Neurology, University of Virginia Medical Center, Charlottesville (Dr Sackellares), and the Department of Neurology, Medical College of Georgia, Augusta (Dr Smith). Dr Sackellares is now with the University of Michigan Hospital, Ann Arbor.

Arch Neurol. 1979;36(13):857-858. doi:10.1001/archneur.1979.00500490071013
Abstract

• Multifocal myoclonus is a well-recognized complication of high doses of penicillin. In man, the site of origin of penicillin-induced myoclonus has not been clearly established, but there is evidence from animal studies that it may originate at a cortical, subcortical, or spinal level. We report a case of multifocal myoclonus occurring in a patient receiving large doses of penicillin. The myoclonus appeared when there was no clinical or EEG evidence of upper brain stem or cerebral function. The observations reported suggest that penicillin-induced myoclonus may occur in man and may originate at a caudal brain stem or spinal level.

×